By Author
  By Title
  By Keywords

December 2016, Volume 66, Issue 12

Letter to the Editor

Proton pump inhibitors use; beware of side-effects

Noman ul Haq  ( Faculty of Pharmacy and Health Sciences, University of Balochistan. )
Sohail Riaz  ( Faculty of Pharmacy and Health Sciences, University of Balochistan. )
Aqeel Nasim  ( Faculty of Pharmacy and Health Sciences, University of Balochistan. )

Madam, we have read an interesting review article published by Syed IAA, Naqvi SHA1 entitled as “Proton pump inhibitors use; beware of side-effects”. Although, this is an importantly written article highlighting the safety issues of one of the most frequently used medicine groups, yet we have some concerns about few points raised or missed in the said article.
Firstly, all the unwanted effects of PPIs were mentioned as its side effects, whereas these unwanted effects should be termed as Adverse Drug Reactions,2 as these unwanted effects are sometime rare and does not appear in all the patients using PPIs.
Secondly, although this review summarizes major adverse drug reactions related to PPIs, one of an important adverse drug reaction has been neglected. Interstitial nephritis, leading to acute renal failure, is one of the important adverse drug reaction associated with use of PPIs.3,4
Lastly, the conclusion presented in the review stating "As a symptom reliever PPIs are far superior to histamine 2 receptor blockers and because of their quick action health professionals tend to use them on priority bases on their patients to achieve good results and patient satisfaction". The claim presented lacks the evidence from review and not been supported by any findings or Previous study.
In summary, authors failed to use the correct term for the unwanted effects as adverse drug reactions, missed one of the important adverse effect and concluded the study findings irrelevant to the text presented in the manuscript. Keeping these points in consideration the manuscript could be more rational and contribute in existing literature.


References
1.Syed IAA, Naqvi SHA. Proton pump inhibitors use; beware of side-effects. J Pak Med Assoc 2016; 66: 1314-8.
2.Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet 2000;356:1255-9.
3.Sierra F, et al. Systematic review: proton pump inhibitor-associated acute interstitial nephritis. Aliment Pharmacol Therap 2007; 26: 545-53.
4.Torpey N, Barker T, Ross C. Drug-induced tubulo-interstitial nephritis secondary to proton pump inhibitors: experience from a single UK renal unit. Nephrol Dialysis Transplant 2004;19:1441-6.

Journal of the Pakistan Medical Association has agreed to receive and publish manuscripts in accordance with the principles of the following committees: